Tennessee, 2009Damaging Winds in Tennessee, April 6, 2009
April 6, 2009 · NWS MRX · 3 events in 1 county or zone
A front across the region triggered isolated severe thunderstorms across east Tennessee during the overnight hours. Storm reports were comprised of damaging thunderstorm winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A front across the region triggered isolated severe thunderstorms across east Tennessee during the overnight hours. Storm reports were comprised of damaging thunderstorm winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 5, 7:55 PM EST, 4 hours 29 minutes earlier.
Area forecast discussion, Apr 5, 7:55 PM EST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
855 PM EDT SUN APR 5 2009
.DISCUSSION...WILL UPDATE ZONES TO INCLUDE SEVERE THUNDERSTORM
WATCH NUMBER 120. NO OTHER CHANGES PLANNED AT THIS TIME.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 48 49 31 46 29 / 80 40 40 30 10
KNOXVILLE MCGHEE TYSON AIRPORT, TN 46 47 30 43 28 / 90 60 60 40 20
OAK RIDGE, TN 44 45 30 43 28 / 90 60 60 40 20
TRI CITIES AIRPORT, TN 45 46 29 38 27 / 90 80 90 70 50
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...WINTER STORM WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY EVENING
FOR THE FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...COCKE
SMOKY MOUNTAINS...JOHNSON...SEVIER SMOKY MOUNTAINS...
SOUTHEAST CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...
UNICOI.
VA...WINTER STORM WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY EVENING
FOR THE FOLLOWING ZONES: WISE.
&&
LCMHazardous weather outlook, Apr 5, 2:45 PM EST, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
345 PM EDT SUN APR 5 2009
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-061000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
345 PM EDT (245 PM CDT) SUN APR 5 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE REGION THIS
EVENING AHEAD OF A COLD FRONT. A FEW OF THESE STORMS MAY BECOME
SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS AND LARGE HAIL.
IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MUCH COLDER AIR WILL MOVE INTO THE REGION ON MONDAY BEHIND THE COLD
FRONT...WITH SCATTERED SNOW SHOWERS DEVELOPING ACROSS MOST OF THE
AREA BY MONDAY NIGHT. SNOWFALL ACCUMULATIONS WILL BE POSSIBLE ACROSS
THE HIGHER ELEVATIONS...MAINLY ABOVE 2500 FEET. TEMPERATURES ARE
ALSO EXPECTED TO FALL BELOW FREEZING AREAWIDE BY SUNRISE ON TUESDAY
MORNING...AND AGAIN BY SUNRISE ON WEDNESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING FOR SEVER WEATHER...
WITH SNOWFALL REPORTS NEEDED IN THE HIGHER ELEVATIONS ON TUESDAY.
DMG
In the hours before
Special weather statement, Apr 5, 9:51 PM EST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1051 PM EDT SUN APR 5 2009
TNZ081-098-099-060315-
HAMILTON-MARION-SEQUATCHIE-
951 PM CDT SUN APR 5 2009
...A STRONG THUNDERSTORM WILL BE AFFECTING HAMILTON...MARION AND
SEQUATCHIE COUNTIES...
AT 951 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SOUTH PITTSBURG...MOVING NORTHEAST AT 60
MPH.
PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
17
Local storm report, Apr 5, 10:57 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1157 PM EDT SUN APR 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM HAIL BRISTOL VA 36.61N 82.17W
04/05/2009 E1.00 INCH CITY OF BRISTOL VA AMATEUR RADIO
QUARTER HAIL IN BRISTOL. REPORTED BY SPOTTER AT 1040PM.
1022 PM HAIL BRISTOL VA 36.61N 82.17W
04/05/2009 E0.75 INCH CITY OF BRISTOL VA TRAINED SPOTTER
DIME TO PENNY HAIL IN BRISTOL VA, REPORTED BY SPOTTER
AT1028 PM.
&&
MEPSpecial weather statement, Apr 5, 11:18 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1218 AM EDT MON APR 6 2009
TNZ013-037-060445-
CAMPBELL-UNION-
1218 AM EDT MON APR 6 2009
...A STRONG THUNDERSTORM WILL BE AFFECTING CAMPBELL AND UNION
COUNTIES...
AT 1215 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR LA FOLLETTE...MOVING NORTHEAST AT 55 MPH.
SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT MONDAY
MORNING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.
Special weather statement, Apr 5, 11:41 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1241 AM EDT MON APR 6 2009
VAZ002-060500-
WISE-
1241 AM EDT MON APR 6 2009
...A STRONG THUNDERSTORM WILL BE AFFECTING CITY OF NORTON AND WISE
COUNTY...
AT 1240 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR NORTON...MOVING NORTHEAST AT 60 MPH.
SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT MONDAY
MORNING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.
Special weather statement, Apr 5, 11:55 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1255 AM EDT MON APR 6 2009
TNZ015-VAZ001-005-060545-
HANCOCK-LEE-SCOTT-
1255 AM EDT MON APR 6 2009
...A STRONG THUNDERSTORM WILL BE AFFECTING HANCOCK...LEE AND SCOTT
COUNTIES...
AT 1254 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES WEST OF SNEEDVILLE...MOVING NORTHEAST
AT 60 MPH.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT MONDAY
MORNING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.
DGS
Special weather statement, Apr 6, 12:02 AM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
102 AM EDT MON APR 6 2009
TNZ069-071-073-060545-
KNOX-NORTH SEVIER-NW BLOUNT-
102 AM EDT MON APR 6 2009
...A STRONG THUNDERSTORM WILL BE AFFECTING BLOUNT...KNOX AND SEVIER
COUNTIES...
AT 101 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF MARYVILLE...MOVING NORTHEAST AT
55 MPH.
THIS STORM WILL BE NEAR...
ALCOA BY 110 AM EDT.
EAGLETON VILLAGE BY 115 AM EDT.
6 MILES NORTHWEST OF SEVIERVILLE BY 135 AM EDT.
WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT MONDAY
MORNING FOR EAST TENNESSEE AND SOUTHWEST VIRGINIA.
DGS
Thunderstorm Wind, Sevier
- When
- April 6, 12:24 AM EST to 12:27 AM EST
- Where
- Sevier County, Kodak
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Department of Highways
- Coordinates
- 35.970, -83.620
The highway department reported several trees downed by thunderstorm winds in and around the Kodak area.
Thunderstorm Wind, Sevier
- When
- April 6, 12:26 AM EST to 12:30 AM EST
- Where
- Sevier County, 0.56 mi E of Oak City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 35.900, -83.690
Highway department personnel reported one tree downed by thunderstorm winds northeast of Seymour.
Thunderstorm Wind, Sevier
- When
- April 6, 12:30 AM EST to 12:32 AM EST
- Where
- Sevier County, 0.56 mi W of Kodak
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 35.970, -83.630
Law enforcement personnel reported one tree downed by thunderstorm winds on Northview Drive in Kodak.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in North Carolina, April 6, 2009$330,000 · EF2 · 3 events
- Winter Weather in Illinois, April 6, 20091 death · 1 event
- Flooding in Maine, April 6 to 8, 2009$713,000 · 3 events
- Wildfire in Texas, April 6, 2009$250,000 · 1 event
- Hail and Damaging Winds in South Carolina, April 6, 2009$68,000 · 50 kt wind · 5 events
- Flooding in North Dakota, April 6 to 30, 2009$40,000 · 8 events
- Flooding in Minnesota, April 6 to 24, 2009$30,000 · 6 events
- Tornado and Hail in North Carolina, April 6, 2009$26,000 · EF0 · 4 events
- Hail and Damaging Wind in Virginia, April 6, 2009$26,000 · 56 kt wind · 3 events
- Lightning Strike in Maryland, April 6, 2009$25,000 · 1 event
- Hail and Damaging Wind in North Carolina, April 6, 2009$7,000 · 50 kt wind · 6 events
- Hail and Lightning Strike in New Jersey, April 6, 2009$5,000 · 0.88 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162034, 162035, 162038.